Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

July 16, 2021Robertson County, Kentucky

NWS Louisville, KY issued this special weather statement at Jul 16, 2021, 3:49 PM EDT for Robertson County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 3:49 PM EDT (19:49 UTC)
Expired
Jul 16, 2021, 4:15 PM EDT
In force
26 min
Issued by
NWS Louisville, KY

County Robertson County, KY

The radar

The Cincinnati radar (KILN), 112 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

798 
WWUS83 KLMK 161949
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
349 PM EDT Fri Jul 16 2021

KYZ037-042-043-162015-
Bourbon-Nicholas-Harrison-
349 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BOURBON...
NORTHWESTERN NICHOLAS AND SOUTHEASTERN HARRISON COUNTIES...

At 348 PM EDT, a strong thunderstorm was located over Cynthiana,
moving northeast at 40 mph.

Winds in excess of 50 mph and pea size hail are possible with this 
storm.

Locations impacted include...
Cynthiana, Barefoot, Blue Licks Springs, Morning Glory, Venus,
Colville and Hooktown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3833 8423 3841 8431 3849 8418 3849 8416
      3850 8416 3848 8415 3848 8413 3846 8410
      3846 8407 3844 8403 3844 8402 3843 8400
      3842 8400 3844 8399 3844 8398 3842 8395
TIME...MOT...LOC 1948Z 239DEG 37KT 3838 8424 

$$

JML

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 16, 3:14 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 16, 3:14 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
314 PM EDT Fri Jul 16 2021

.Short Term...(This evening through Saturday)
Issued at 305 PM EDT Fri Jul 16 2021

Slow-moving front remains draped across Illinois and Indiana, with a
few disturbances firing off scattered convection in the warm sector.
The first such disturbance has sparked a few strong to
marginally severe storms in central Kentucky and southern
Indiana, generally east of Interstate 65. Shear is fairly weak
overall, but just enough to keep storms moving along and limit the
flood threat in spite of copious moisture as PWAT values start to
push toward 2 inches. Other disturbances are trailing back in
southern Illinois, SE Missouri and NE Arkansas. These impulses will
push into central Kentucky overnight, as the front sags into
southern Indiana, and we'll look for more widespread coverage of
showers and storms. Could continue to see a marginal wind threat,
albeit decreasing after dark, but the bigger threat will be heavy
rainfall. We're already seeing isolated rainfall amounts
approaching 1 inch, and localized flooding is possible if any of
these locations see heavy rain again tonight. Flood threat is
sufficiently localized that we have conferred with IND and ILN, and
will not post a Flash Flood Watch this far south and west, although
we can't rule out any localized flooding.

By Sat morning the sfc boundary will be somewhere near the Ohio
River. Hi-res models are not playing up our precip chances at all,
while synoptic models are much more bullish. Given the juicy air
mass, a slow-moving boundary, and easy-to-reach convective temps, a
dry forecast in line with hi-res guidance does not cut it. Will run
a low-end chance across southern Indiana, to also account for
uncertainty in how far south the front will be, with likely POPs
from LEX to BWG and southward. Locally heavy rainfall and potential
flooding will be the main hazards, with even less dynamical support
for gusty winds.

&&

.Long Term...(Saturday night through Friday)
Issued at 300 PM EDT Fri Jul 16 2021

By Saturday night, upper level trough axis should continue to shift
eastward as it drops south over the area. The sluggish sfc boundary
should be washing out across our region Saturday night, but could
still lead to some diurnally driven convection on Sunday. Best
chance for PoPs on Sunday looks to be across our far south central
Kentucky counties. High temps look to be limited on Sunday due to
mostly cloudy sky cover, which should play into how much we
destabilize Sunday afternoon. Precip looks to be widely scattered,
so there is a good chance most folks stay dry or experience precip
for a short period of time.

With the upper trough axis swinging through to end the weekend,
upper NW flow will filter in, leading to a continuing drier trend
for the first half of next week. NBM continues to hang on to slight
or chc PoPs, but this may even be a bit overdone. To our west, a
large omega block take hold of the western US, which will keep a
grip over that part of the country through the middle part of next
week. Could have a few isolated showers on Monday afternoon, so will
keep the aforementioned NBM PoPs in, but still think Monday will be
mostly dry with northerly mid-upper flow over our region. Highest
PoPs remain across far southern KY on Monday.

Mostly dry wx returns for Monday night and into the middle of next
week. Temps look to range from the mid-upper 80s to near 90F each
day for Mon-Fri time frame.

&&

.Aviation...(18Z TAF Issuance)
Issued at 115 PM EDT Fri Jul 16 2021

Scattered showers and a few TS have developed near HNB and SDF, and
that's enough to warrant VCTS at initialization.  However most of
this will be missing the airfields and pushing off to the east later
this afternoon. Could see something similar in LEX a bit later, but
confidence is even lower there. BWG should remain dry but scattered
TCU could make for some bumpy approaches.

As a slow-moving front drops in on us from the north this evening,
we'll see better chances for storms to directly affect HNB and SDF,
and eventually BWG if another complex gets organized over western
KY/TN.  For now will limit the TEMPO and vis restrictions to HNB,
but that could expand later.

Once the convection pushes through by daybreak Sat, look for a
period of MVFR ceilings which will most likely be below 2000 feet.
Highest confidence in HNB which will be post-frontal by that point,
and least confidence in LEX.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RAS
Long Term...CJP
Aviation...RAS
Hazardous weather outlook, Jul 16, 3:22 PM EDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
322 PM EDT Fri Jul 16 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-171930-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
322 PM EDT Fri Jul 16 2021 /222 PM CDT Fri Jul 16 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous showers and storms are expected through
tonight. A few stronger storms will produce gusty or locally damaging
winds, and heavy rainfall could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible throughout the area Saturday,
and in southern Kentucky on Sunday. The main hazard will be heavy
rainfall and localized flooding, and locally gusty winds are possible
in the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are invited to submit reports to the National Weather
Service.

&&

More information, along with other weather, hydrological and
climate information can be found at weather.gov/louisville.

RAS/CJP

In the hours before

Special weather statement, Jul 16, 2:04 PM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Louisville KY
204 PM EDT Fri Jul 16 2021

KYZ066-067-161830-
Lincoln-Casey-
204 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LINCOLN AND EAST CENTRAL
CASEY COUNTIES...

At 204 PM EDT, a strong thunderstorm was located 10 miles northeast
of Liberty, moving northeast at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
South Fork, Boneyville, Kings Mountain, Jumbo, Ottenheim, Mount
Salem, Geneva, Halls Gap, Maywood and New Salem.

LAT...LON 3734 8476 3740 8483 3755 8472 3743 8453
TIME...MOT...LOC 1804Z 217DEG 22KT 3739 8477

CG
Special weather statement, Jul 16, 2:28 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
228 PM EDT Fri Jul 16 2021

KYZ034-038-161900-
Shelby-Spencer-
228 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SPENCER AND SOUTHWESTERN
SHELBY COUNTIES...

At 228 PM EDT, a strong thunderstorm was located near Taylorsville,
moving east at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Shelbyville, Taylorsville, Yoder, Southville, Rivals, Elk Creek,
Olive Branch, Veech, Little Mount and Normandy.

LAT...LON 3800 8544 3811 8543 3819 8521 3803 8513
TIME...MOT...LOC 1828Z 267DEG 27KT 3804 8540

CG
Local storm report, Jul 16, 2:36 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
236 PM EDT FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     2 SSE YOSEMITE          37.33N 84.83W
07/16/2021                   CASEY              KY   TRAINED SPOTTER

            TREE DOWN NEAR THE INTERSECTION OF KY-70 AND
            KY-501.

&&

SRM
Special weather statement, Jul 16, 2:59 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
259 PM EDT Fri Jul 16 2021

KYZ034-035-161930-
Shelby-Franklin-
259 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY AND FRANKLIN
COUNTIES...

At 259 PM EDT, a strong thunderstorm was located near Shelbyville,
moving northeast at 45 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Frankfort, Shelbyville, Bryant, Benson, Polsgrove, Capital City
Airport, Peaks Mill, Switzer, Harvieland and Flag Fork.

LAT...LON 3835 8489 3836 8488 3836 8484 3835 8483
      3835 8481 3827 8473 3823 8473 3811 8514
      3822 8520 3835 8497 3837 8491
TIME...MOT...LOC 1859Z 241DEG 40KT 3819 8511

CG
Special weather statement, Jul 16, 3:48 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Louisville KY
348 PM EDT Fri Jul 16 2021

KYZ039-040-045>047-054-055-064>066-077-162045-
Boyle-Mercer-Woodford-Marion-Taylor-Washington-Nelson-Casey-Anderson-
Adair-Green-
348 PM EDT Fri Jul 16 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN NELSON...
MERCER...SOUTHERN WOODFORD...SOUTHERN ANDERSON...CENTRAL GREEN...
MARION...TAYLOR...WASHINGTON...WESTERN BOYLE...NORTHWESTERN CASEY AND
NORTHEASTERN ADAIR COUNTIES...

At 348 PM EDT/248 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from 9 miles northeast of Springfield
to near Greensburg. Movement was east at 20 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Campbellsville, Harrodsburg, Lebanon, Springfield, Greensburg,
Ballard, Loretto, Bradfordsville, Willisburg and Mackville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3720 8568 3748 8549 3747 8547 3750 8548
      3799 8514 3801 8466 3720 8517
TIME...MOT...LOC 1948Z 266DEG 18KT 3781 8516 3728 8556

MJ
Special weather statement, Jul 16, 3:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
349 PM EDT Fri Jul 16 2021

KYZ037-042-043-162015-
Bourbon-Nicholas-Harrison-
349 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BOURBON...
NORTHWESTERN NICHOLAS AND SOUTHEASTERN HARRISON COUNTIES...

At 348 PM EDT, a strong thunderstorm was located over Cynthiana,
moving northeast at 40 mph.

Winds in excess of 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cynthiana, Barefoot, Blue Licks Springs, Morning Glory, Venus,
Colville and Hooktown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3833 8423 3841 8431 3849 8418 3849 8416
      3850 8416 3848 8415 3848 8413 3846 8410
      3846 8407 3844 8403 3844 8402 3843 8400
      3842 8400 3844 8399 3844 8398 3842 8395
TIME...MOT...LOC 1948Z 239DEG 37KT 3838 8424

JML

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 1:59 PM EDTSpecial Weather StatementLMKBullitt16 min
Jul 16, 2:04 PM EDTSpecial Weather StatementLMKLincoln26 min
Jul 16, 2:12 PM EDTAreal Flood AdvisoryLMKAdair, Casey76 min
Jul 16, 2:28 PM EDTSpecial Weather StatementLMKSpencer32 min
Jul 16, 2:42 PM EDTSevere Thunderstorm WarningLMKShelby, Spencer33 min
Jul 16, 2:59 PM EDTSpecial Weather StatementLMKFranklin31 min
Jul 16, 3:12 PM EDTSevere Thunderstorm WarningLMKFranklin, Shelby33 min
Jul 16, 3:48 PM EDTSpecial Weather StatementLMKGreen, Marion, Mercer, Taylor, Washington57 min
Jul 16, 3:57 PM EDTAreal Flood AdvisoryLMKMarion, Nelson, Washington3 hr
Jul 16, 3:59 PM EDTAreal Flood AdvisoryLMKAnderson, Franklin, Scott, Shelby, Woodford3 hr
Jul 16, 4:02 PM EDTSpecial Weather StatementLMKAllen, Barren, Metcalfe, Monroe43 min
Jul 16, 4:06 PM EDTSpecial Weather StatementLMKBourbon, Nicholas24 min
Jul 16, 4:15 PM EDTFlash Flood WarningLMKMarion2 hr
Jul 16, 4:17 PM EDTSpecial Weather StatementLMKHart28 min
Jul 16, 4:28 PM EDTSpecial Weather StatementLMKNicholas32 min
Jul 16, 4:46 PM EDTSpecial Weather StatementLMKAdair, Boyle, Casey, Clinton, Cumberland, Green and 5 more59 min
Jul 16, 4:52 PM EDTSpecial Weather StatementLMKOldham38 min
Jul 16, 5:28 PM EDTSevere Thunderstorm WarningLMKAdair, Boyle, Casey, Garrard, Lincoln, Marion and 2 more47 min
Jul 16, 5:41 PM EDTAreal Flood AdvisoryLMKAdair, Casey, Green, Marion, Russell, Taylor3 hr
Jul 16, 5:50 PM EDTSpecial Weather StatementLMKBullitt40 min
Jul 16, 6:15 PM EDTSpecial Weather StatementLMKBoyle, Garrard, Lincoln45 min
Jul 16, 7:21 PM EDTAreal Flood AdvisoryLMKDubois, Orange3 hr

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.